The FDA is investigating reports of seizures after vaping

Desiree Burns
April 5, 2019

The U.S. Food and Drug Administration is investigating almost three dozen cases of people experiencing seizures after vaping and is warning the public about the risk, the agency said Wednesday.

"While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases", said FDA Commissioner Scott Gottlieb, MD, and Principal Deputy Commissioner Amy Abernethy, MD, PhD, in a statement.

"Seizures or convulsions are known potential side effects of nicotine toxicity", says the FDA, which adds that the recent trend potentially linking them with e-cigarettes could warrant an emerging safety issue.

"We want to be clear that we don't yet know if there's a direct relationship between the use of e-cigarettes and a risk of seizure".

The US categorizes e-cigarettes - which deliver nicotine, often as part of fruit or sweets-flavored vapor - as tobacco products, a definition not shared by all countries. The agency stressed that it has not determined a definitive link between vaping and seizures, but there may be additional cases that could help it investigate. Of those reported to the FDA and to poison control centers, 35 mentioned the use of an e-cigarette within that timeframe. "Due to the voluntary nature of these case reports, there may be more instances of seizure in e-cigarette users than have been reported".

First and foremost, British prime minister must avoid 'no-deal Brexit'
Politicians are scrambling for a Brexit deal that can stop Britain crashing out of the European Union in just over a week. Hancock also said there was now only a slim chance of the United Kingdom crashing out of the EU.

In some cases, the seizures happened after the user took a few puffs; in other cases, the seizures happened up to one day after use. But the FDA said it's also possible that other factors were behind the seizures. E-cigarette users also might be inadvertently or deliberately inhaling more nicotine than normal.

"The user of the vaping device may be unaware or mislead about the actual concentration of nicotine, putting them at potential risk", she said.

For the past two years, the FDA has been trying to stem huge spikes in vaping among teens.

The FDA continues to monitor these reports, which increasingly involve electronic cigarettes ("vapes") in addition to tobacco products.

Other reports by

Discuss This Article

FOLLOW OUR NEWSPAPER